Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS La Crosse, WI

August 14, 2008Fillmore County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 2008, 2:50 PM CDT for Fillmore County, Mower County, Olmsted County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 2:50 PM CDT (19:50 UTC)
Expired
Aug 14, 2008, 3:12 PM CDT
In force
22 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:08 PM CDTFUNNEL CLOUDRacine, MNFUNNEL CLOUD LASTED ABOUT 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 141950
SVRARX
MNC045-099-109-142030-
/O.NEW.KARX.SV.W.0166.080814T1950Z-080814T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA...
  NORTHEASTERN MOWER COUNTY IN SOUTHEAST MINNESOTA...
  SOUTH CENTRAL OLMSTED COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 330 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR I 90 EXIT 209...OR 9 MILES SOUTH OF
  ROCHESTER...MOVING SOUTH AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RACINE AROUND 310 PM...
  HAMILTON AROUND 315 PM...
  GRAND MEADOW AND SPRING VALLEY AROUND 330 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.

LAT...LON 4362 9234 4365 9267 4393 9247 4391 9236
TIME...MOT...LOC 1950Z 012DEG 14KT 4386 9246

$$

BINAU
2 follow-up statements
000 
WWUS53 KARX 142008
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT THU AUG 14 2008

MNC109-142018-
/O.CAN.KARX.SV.W.0166.000000T0000Z-080814T2030Z/
OLMSTED MN-
308 PM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OLMSTED COUNTY
IS CANCELLED...

LAT...LON 4365 9267 4384 9250 4383 9249 4383 9246
      4384 9245 4384 9237 4362 9234
TIME...MOT...LOC 2008Z 012DEG 14KT 4379 9248

$$

MNC045-099-142030-
/O.CON.KARX.SV.W.0166.000000T0000Z-080814T2030Z/
FILLMORE MN-MOWER MN-
308 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN MOWER AND NORTHWESTERN FILLMORE COUNTIES...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR RACINE...OR 15 MILES SOUTH OF
ROCHESTER...MOVING SOUTH AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMILTON AROUND 315 PM...
  GRAND MEADOW AND SPRING VALLEY AROUND 330 PM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4365 9267 4384 9250 4383 9249 4383 9246
      4384 9245 4384 9237 4362 9234
TIME...MOT...LOC 2008Z 012DEG 14KT 4379 9248

$$

BINAU
000 
WWUS53 KARX 142012
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT THU AUG 14 2008

MNC045-099-142023-
/O.CAN.KARX.SV.W.0166.000000T0000Z-080814T2030Z/
FILLMORE MN-MOWER MN-
313 PM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOWER AND
NORTHWESTERN FILLMORE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 4365 9267 4384 9250 4383 9249 4383 9246
      4384 9245 4384 9237 4362 9234
TIME...MOT...LOC 2013Z 012DEG 14KT 4377 9249

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 14, 2:45 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT THU AUG 14 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY

CURRENTLY...WEAK 500 MB TROUGH/SHORTWAVE ENERGY...ALONG WITH SOME
WEAK SFC CONVERGENCE...WERE WORKING WITH LESS THAN 1000 J/KG MLCAPE
TO FIRE SCATTERED SHOWERS/STORMS ACROSS THE AREA. THE SOUTHWARD
MOVING PCPN WILL CONTINUE INTO THE EVENING...DIMINISHING AS THE WEAK
FORCING LOSES THE INSTABILITY AND HIGH PRESSURE/DRIER AIR SINKS IN
FROM THE NORTH. SOME ISOLATED STRONGER STORMS WILL BE POSSIBLE
THROUGH SUNDOWN...WITH 1/2 INCH HAIL AND WIND GUSTS OF 30-40 MPH
POSSIBLE...ALONG WITH TORRENTIAL DOWNPOURS.

VERY INTERESTING UPPER LEVEL PATTERN TO PERSIST INTO THE
WEEKEND...WITH A CLOSED 500 MB LOW DROPPING NEARLY DUE SOUTH ACROSS
THE PLAINS AND FRONT RANGE OF THE ROCKIES...WHILE THE MAIN TROUGH
AXIS SWINGS FROM THE GREAT LAKES SOUTHEAST ACROSS THE APPALACHIANS.
AT THE SFC...A HIGH SLIDES SOUTHWARD ACROSS THE REGION...AND LOOKS
TO BE THE DOMINANT WEATHER FEATURE FOR FRIDAY AND THROUGH THE
WEEKEND. THIS SHOULD KEEP THE BULK OF THE REGION DRY...WITH PLENTY
OF SUN.

HOWEVER...BOTH THE 14.12Z GFS/NAM HINT AT DROPPING A SFC BOUNDARY
ACROSS NORTHERN PARTS OF THE REGION BY SATURDAY NIGHT...ASSOCIATED
WITH SHORTWAVE ENERGY OVER SOUTHEAST CANADA. WHILE THERE WILL BE NO
GULF MOISTURE TO TAP INTO...AS THE WIND FIELDS HOLD FROM THE WEST TO
NORTHWEST...850 MB MOISTURE TRANSPORT VECTORS INDICATE SOME MOISTURE
TO WORK WITH. PW/S LOW...BUT STILL AROUND 1 1/4 INCH. MUCAPES
SAT/SUN AFTERNOONS OF 500-1000 J/KG ALSO PROGGED...WITH 850-700 MB
LAPSE RATES IN THE VICINITY OF THIS BOUNDARY OF 7.5-8 C/KM. NOT
OVERLY DYNAMIC...BUT PROBABLY ENOUGH FOR SOME SMALL SHOWER/STORM
CHANCES. THE QUESTION IS WHERE THIS SFC FEATURE WILL BE. NAM AND 09Z
SREF ONLY HINT AT SOME QPF ACROSS NORTHERN/NORTHEAST WI SAT
NIGHT/SUN...WHILE THE GFS IS DRY. CONSIDERING THE WEAK QPF
RESPONSE...AND UNCERTAINTY OF WHERE THIS BOUNDARY COULD LIE...WILL
KEEP POPS OUT OF THE FORECAST AREA FOR NOW. SOMETHING TO WATCH FOR
THE LATER HALF OF THE WEEKEND THOUGH. PROBABLY WILL SEE A FEW MORE
CLOUDS THAN NORMALLY EXPECTED WITH THE HIGH OVERHEAD AS A RESULT.

AS FOR THE FOG POTENTIAL...DRIER EASTERLY FLOW TONIGHT IS NOT
FAVORABLE FOR FOG FORMATION. HOWEVER...WINDS LOOK LIGHTER COME SAT
MORNING...WHICH COULD RESULT IN SOME VALLEY FOG FORMATION.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MEDIUM RANGE MODEL TRENDS ARE TO CONTINUE TO BUILD IN A 500 MB RIDGE
ACROSS THE REGION FOR THE EARLY PART OF NEXT WEEK...WHILE AT THE SFC
A HIGH SETTLES ACROSS THE EASTERN GREAT LAKES...GRADUALLY
TRANSITIONING OVER THE NEW ENGLAND STATES LATER IN THE WEEK. BY
THU...A SOUTHERLY FLOW RETURNS...WITH GOOD MOISTURE RETURN/LOW LEVEL
JET INFLUENCE THAT COULD LEAD TO SOME PCPN CHANCES. ONE DIFFERENCE
BETWEEN THE GFS AND ECMWF IS THE ECMWF HINTS AT DROPPING A SFC
BOUNDARY ACROSS THE REGION MONDAY/MONDAY NIGHT...WHILE THE GFS KEEPS
THIS FEATURE FARTHER TO THE EAST. CONSIDERING THAT EVEN WITH THE
ECMWF THE SMALL CHANCES WOULD BE MORE NORTH AND EAST...WILL LEAVE
THIS PERIOD OF THE FORECAST DRY FOR NOW.

&&

.AVIATION...

LAST RIPPLE OF ENERGY ALOFT WILL CONTINUE SCT-NUMEROUS SHRA/TSRA
THROUGH THE EVENING HOURS. LACK OF SURFACE FOCUS WILL LEAD TO LOW
CONFIDENCE ON IF/WHEN THIS ACTIVITY HITS A TAF SITE. WILL CONTINUE
WITH CB MENTION UNTIL STORMS ON RADAR SEEM MORE CERTAIN TO DIRECTLY
INFLUENCE TAF SITES. THREATS FROM THESE WILL BE SMALL HAIL AND WIND
GUSTS TO 30KT OR SO AS STORMS COLLAPSE. SHOULD SEE GENERAL VFR CONDS
OUTSIDE OF THE SHRA/TSRA ACTIVITY...WITH DEEPENING/BUT LIGHT
EASTERLY FLOW THROUGH THE NIGHT. SKIES SHOULD CLEAR WITH TIME.
UNCERTAIN ABOUT VALLEY FOG POTENTIAL AT KLSE DUE TO STRONG
SUBSIDENCE/EASTERLY FLOW WHICH IS A PRETTY DRY FLOW INTO THE
OVERNIGHT. IN ADDITION...EASTERLY FLOW MAY TEND TO PUSH ANY FOG AWAY
FROM KLSE AIRFIELD...TO WEST SIDE OF MS VLY. HOWEVER...ANY SHRA WILL
ADD BOUNDARY LAYER MOISTURE WHICH SHOULD BE TRAPPED UNDER DEEPENING
INVERSION THROUGH THE NIGHT. COULD GO EITHER WAY. FOR NOW...WILL
PLAY BCFG WITH VFR CONDITIONS AND LET FURTHER TAF ISSUANCES RESOLVE
THIS.

BINAU

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Aug 14, 2:24 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT THU AUG 14 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
224 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MIDDLE EVENING
HOURS...MAINLY WEST OF THE MISSISSIPPI RIVER AND INTO EXTREME
SOUTHWEST WISCONSIN. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL
RANGING IN SIZE FROM PEA TO DIME SIZE...AND WIND GUSTS TO 40 MPH...
THOUGH THESE TYPES OF THREATS WILL BE ISOLATED AT BEST. THE MAIN
THREATS WITH THESE SCATTERED STORMS WILL BE DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...AND SINCE STORMS WILL BE SLOW MOVING...HEAVY
DOWNPOURS WHICH MAY BRING A QUICK INCH OF RAIN IN A HALF HOURS
TIME...WITH STREET FLOODING IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THROUGH THE
EARLY EVENING...AND REPORT ANY HAIL OR GUSTY WINDS. ACTIVATION IS
NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

In the hours before

Local storm report, Aug 14, 2:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             ROCHESTER               44.01N 92.48W
08/14/2008  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

            PEA TO DIME SIZED HAIL BEING REPORTED IN ROCHESTER.
            COVERING DECK. ALSO 1.50 INCHES OF RAIN.

&&

BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:28 PM CDTAreal Flood AdvisoryARXOlmsted43 min
Aug 14, 5:06 PM CDTSevere Thunderstorm WarningARXMower24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.